Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 43, NWS Tucson, AZ

August 6, 2005Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 6, 2005, 8:17 PM MST for Pima County, Arizona. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2005, 8:17 PM MST (03:17 UTC)
Expired
Aug 6, 2005, 9:15 PM MST
In force
58 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 65 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 3.3 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2005-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 261 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2005-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
261 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2910 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 070321
FFWTWC
AZC019-070515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
817 PM MST SAT AUG 6 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...ORO VALLEY...MARANA

* UNTIL 1015 PM MST

* AT 812 PM MST...DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS 
  PRODUCING VERY HEAVY RAIN ACROSS THE NORTHWEST PART OF THE CITY OF 
  TUCSON NORTH TO ORO VALLEY AND CATALINA. THE STORMS WERE MOVING TO 
  THE WEST AROUND 5 MPH TOWARD MARANA. THUS THE FLASH FLOOD WARNING 
  HAS BEEN EXTENDED. A AUTOMATED GAUGE NEAR CATALINA REPORTED OVER 1 
  INCH OF RAIN LESS THAN 25 MINUTES. WATER WILL BE FLOWING DOWN THE 
  CANADA DEL ORO WASH TOWARD THE LOW WATER CROSSINGS OF OVERTON ROAD 
  AND LA CHOLLA BOULEVARD. THE FLASH FLOOD WARNING FOR THE REMAINDER 
  OF EASTERN PIMA COUNTY HAS BEEN CANCELLED.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DOVE
  MOUNTAIN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3252 11080 3250 11122 3224 11114 3230 11076

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WGUS75 KTWC 070431
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
927 PM MST SAT AUG 6 2005

AZC019-070515-
PIMA AZ-
927 PM MST SAT AUG 6 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1015 PM MST FOR NORTHEASTERN
PIMA COUNTY...

AT 920 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT HEAVY RAIN HAS MOVED WEST OF ORO VALLEY AND MARANA WITH ONLY 
LIGHT TO MODERATE SHOWERS OCCURRING. FLOODING OF LOW LYING AREAS AND 
WASHES IS LIKELY STILL OCCURRING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3252 11080 3250 11122 3224 11114 3230 11076

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 070508
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1007 PM MST SAT AUG 6 2005

AZC019-070517-
PIMA AZ-
1007 PM MST SAT AUG 6 2005

...THE FLASH FLOOD WARNING FOR NORTHEASTERN PIMA COUNTY IS
CANCELLED...

WATER LEVELS WILL CONTINUES TO SLOWLY RECEDE OVER THE NEXT HOUR. 
WITH NO ADDITIONAL HEAVY RAIN EXPECTED THE FLASH FLOOD WARNING HAS 
BEEN CANCELLED.

LAT...LON 3252 11080 3250 11122 3224 11114 3230 11076

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 3:00 PM MST, 5 hours 17 minutes earlier.

Area forecast discussion, Aug 6, 3:00 PM MST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
300 PM MST SAT AUG 6 2005

.SYNOPSIS...AN UPPER RIDGE OF HIGH PRESSURE OVER THE GREAT BASIN
WILL RESULT IN SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ACROSS
SOUTHEAST ARIZONA THE NEXT COUPLE OF DAYS. THIS HIGH PRESSURE ALOFT
WILL THEN SHIFT TOWARDS THE FOUR CORNERS REGION MONDAY...RESULTING
IN A MORE FAVORABLE MONSOONAL FLOW PATTERN FOR SOUTHEAST ARIZONA.
THIS WILL ALLOW FOR A MORE ACTIVE PERIOD OF MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS BEGINNING TUESDAY...AND PERSISTING
THROUGH THE WORK WEEK.
&&

.DISCUSSION...THE LATEST KEMX RADAR IMAGERY INDICATED A FEW STORMS
HAVE BEGUN TO DEVELOP THIS AFTERNOON NEAR THE CHIRICAHUA MOUNTAINS
IN COCHISE COUNTY...AS WELL AS SOUTHERN SANTA CRUZ COUNTY/NORTHERN
SONORA MEXICO. THE FIRST DISTURBANCE CAN BEE SEEN ON THE WATER VAPOR
IMAGERY NEAR THE BOOT HEEL OF NEW MEXICO. THIS FEATURE WILL CONTINUE
TO PUSH WEST AT 20 MPH TODAY ALONG THE INTERNATIONAL BORDER...AND
NOSE INTO COCHISE COUNTY BY 300 OR 400 P.M. THE SECOND FEATURE CAN
BE SEEN SOUTH OF SANTA CRUZ COUNTY THIS AFTERNOON ON THE VISIBLE
SATELLITE IMAGERY. BOTH OF THESE FEATURES WILL HELP FOCUS CONVECTION
DEVELOPING OVER THE HIGHER TERRAIN OF SOUTHEAST ARIZONA. GIVEN THE
EASTERLY STORM MOTION...STORMS WILL PUSH WEST AT 15 MPH INTO THE
VALLEYS AND THE LOWER DESERTS BY LATE AFTERNOON AND EARLY EVENING
HOURS.

THE LATEST GOES-10 PRECIPITABLE WATER IMAGERY INDICATED A VERY MOIST
ATMOSPHERE WAS PRESENT TO THE WEST OF A LINE FROM SIERRA VISTA TO
DUDLEYVILLE...WITH DRIER AIR IN THE LOWER LEVELS TO THE EAST OF THIS
LINE. ALTHOUGH EARLY ON THIS AFTERNOON...IT DOES NOT APPEAR THAT
STORMS TODAY WILL BE THAT STRONG...MY GREATEST CONCERN IS FOR THE
TOHONO OODHAM NATION AND WESTERN PIMA COUNTY LATE THIS AFTERNOON AND
EVENING. LOCALIZED FLASH FLOODING IS POSSIBLE IN THESE LOCATIONS...
ESPECIALLY SINCE THE GROUND IS SATURATED FROM HEAVY RAINFALL THE
PAST COUPLE OF DAYS.

AN EASTERLY WAVE NOTED ACROSS THE SOUTHERN BAJA WILL CONTINUE TO
SLOWLY MAKE ITS WAY WEST THE NEXT COUPLE OF DAYS. MY HUNCH IS THAT
AS THIS SYSTEM DEPARTS...IT WILL INCREASE THE SOUTHERLY FLOW UP THE
GULF...RESULTING IN A GULF SURGE INTO THE LOWER DESERTS OF ARIZONA
SUNDAY NIGHT. IN ANY EVENT...THE UPPER HIGH BEGINS TO SHIFT INTO THE
FOUR CORNERS REGION EARLY NEXT WEEK OPENING US UP TO A SOUTHEAST
FLOW ACROSS OUR CWA. BELIEVE THAT THE MONSOON WILL BECOME MORE
ACTIVE BEGINNING TUESDAY AND PERSISTING THROUGH THE WORK WEEK AS THE
FLOW ALLOWS MORE DISTURBANCES TO MOVE UP INTO OUR NECK OF THE WOODS.

THE LATEST GFS IS ADVERTISING THAT THE PREVIOUSLY NOTED EASTERLY
WAVE WILL MOVE NORTHEAST TOWARDS SOUTHERN ARIZONA BY THE END OF NEXT
WEEK...THIS ALONG THE SOUTHERN PERIPHERY OF A DRY UPPER LOW DIVING
SOUTH ALONG THE CALIFORNIA COAST. THE MODEL SUGGESTS A DRY SOUTHWEST
FLOW WILL SETUP ACROSS THE CWA NEXT WEEKEND...WHICH I DO NOT BUY
INTO AT ALL. I WILL HOWEVER INCREASE POPS NEXT WEEK FOR THE MORE
ACTIVE PATTERN...THEN LOWER THEM BACK DOWN TO NEAR CLIMATOLOGY BY
NEXT WEEKEND.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 6, 9:45 AM MST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
945 AM MST SAT AUG 6 2005

AZZ019-029>035-071400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
945 AM MST SAT AUG 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SYNOPSIS...EXPECT THUNDERSTORMS TO BEGIN DEVELOPING OVER THE HIGHER
TERRAIN EARLY THIS AFTERNOON. A DISTURBANCE IN SOUTHERN NEW MEXICO
WILL THEN PUSH INTO FAR SOUTHEAST ARIZONA BY MID AFTERNOON...HELPING
TO ENHANCE THUNDERSTORM DEVELOPMENT...ESPECIALLY ALONG THE
INTERNATIONAL BORDER. STORMS WILL THE PUSH WEST AT 10 TO 15 MPH INTO
THE VALLEYS BY MID AFTERNOON AND INTO THE WESTERN DESERTS BY THE
LATE AFTERNOON. THE MAIN THREAT WILL BE LOCALIZED FLASH FLOODING...
ESPECIALLY ACROSS CENTRAL AND WESTERN PIMA COUNTY AND THE
INTERNATIONAL BORDER. A SECONDARY THREAT OF DAMAGING WINDS WILL ALSO
EXIST...MAINLY EAST OF A LINE FROM SIERRA VISTA TO DUDLEYVILLE.

DISCUSSION...THE 500 MB UPPER HIGH WAS SITUATED OVER THE GREAT BASIN
THIS MORNING WITH THE 300 MB RIDGE CENTERED OVER NORTHERN ARIZONA.
THIS HAS RESULTED IN AN EASTERLY FLOW PATTERN SETUP ACROSS ALL OF
SOUTHEAST ARIZONA. ALTHOUGH THE 12Z KTUS SOUNDING INDICATED A EAST
WINDS AROUND 20 KT IN THE LAYER BETWEEN 850 AND 600 MB...THIS MAY
NOT BE VERY REPRESENTATIVE OF THE FLOW ACROSS THE AREA TODAY. THE
BALLOON MOST LIKELY WAS SAMPLING A DEPARTING MID-LEVEL DISTURBANCE
PUSHING THROUGH THE LOWER DESERTS AROUND 12Z. I WOULD EXPECT THE
STEERING FLOW TO CONTINUE TO WEAKEN THIS MORNING TO AROUND 10 KTS BY
THIS AFTERNOON.

A MID TO UPPER LEVEL DISTURBANCE CAN BEE SEEN ON THE LATEST WATER
VAPOR IMAGERY NEAR EL PASO THIS MORNING. THIS FEATURE WILL CONTINUE
TO PUSH WEST AT 20 MPH TODAY ALONG THE INTERNATIONAL BORDER AND INTO
COCHISE COUNTY BY MID AFTERNOON. THIS FEATURE WILL HELP TO FOCUS
CONVECTION THAT DEVELOPS OVER THE HIGHER TERRAIN OF SOUTHEAST
ARIZONA TODAY. IT WILL THEN PUSH STORMS SLOWLY WEST AT 10 TO 15 MPH
INTO THE MORE MOIST LOWER DESERTS BY THE LATE AFTERNOON AND EARLY
EVENING HOURS.

THE RATHER WEAK STEERING FLOW AND RESULTING WEAK SHEAR SUGGEST THAT
PULSE STORMS WILL GENERALLY BE FAVORED ACROSS SOUTHEAST ARIZONA
TODAY. HOWEVER...THE STRONGER SHEAR ASSOCIATED WITH THIS DISTURBANCE
PUSHING ALONG THE INTERNATIONAL BORDER WILL ALLOW STORMS TO BECOME
MORE MULTICELLULAR IN NATURE.

THE LATEST GOES-10 PRECIPITABLE WATER IMAGERY INDICATED A VERY MOIST
ATMOSPHERE WAS PRESENT TO THE WEST OF A LINE FROM SIERRA VISTA TO
DUDLEYVILLE...WITH DRIER AIR IN THE LOWER LEVELS TO THE EAST OF THIS
LINE. THERE WILL BE HIGHER THREAT OF DAMAGING THUNDERSTORMS WINDS TO
THE EAST OF THE MOISTURE BOUNDARY TODAY...AS THE DRIER AIR WILL
SUPPORT EVAPORATION...ACCELERATING DOWNDRAFTS AND THUS THUNDERSTORM
OUTFLOWS. THERE IS A HIGHER THREAT FOR LOCALIZED FLASH FLOODING
ALONG THE INTERNATIONAL BORDER AND WEST OF THE MOISTURE BOUNDARY
TODAY.

THE GREATEST CONCERN FOR FLASH FLOODING IS ACROSS THE TOHONO OODHAM
NATION AND WESTERN PIMA COUNTY LATE THIS AFTERNOON AND EVENING WHERE
THE SOILS ARE WELL SATURATED FROM HEAVY RAINFALL THE PAST COUPLE OF
DAYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH
FLOODING AND DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:20 PM MSTFlash Flood WarningTWCPima
Aug 6, 7:13 PM MSTFlash Flood WarningTWCPima2 min
Aug 7, 2:01 PM MSTFlash Flood WarningTWCPima59 min
Aug 7, 3:01 PM MSTSevere Thunderstorm WarningTWCPima29 min
Aug 7, 3:30 PM MSTFlash Flood WarningTWCPima60 min
Aug 7, 3:52 PM MSTFlash Flood WarningTWCPima53 min
Aug 7, 4:28 PM MSTFlash Flood WarningTWCGraham62 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.